Texas, 2008

Hurricane and Tropical Storm in Texas, September 12 to 14, 2008

September 12 to 14, 2008 · NWS LCH · 8 events in 6 counties and zones

Hurricane Ike caused wind damage and significant storm surge flooding across southeast Texas. Ike made landfall near Galveston, TX early in the morning on September 13th as a strong category 2 hurricane.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$1.3 billion
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

Hurricane Ike caused wind damage and significant storm surge flooding across southeast Texas. Ike made landfall near Galveston, TX early in the morning on September 13th as a strong category 2 hurricane.

Sustained hurricane force winds were confined to Jefferson County, Hardin County, western Orange County, southernwestern Jasper County, and western Tyler County. The highest recorded winds were at Southeast Texas Regional Airport with sustained winds of 61 kts (70 mph) and gusts of 83 kts (96 mph). The lowest pressure reading also occurred at Southeast Texas Regional Airport, with a low of 982.4 mb.

No tornadoes were reported in southeast Texas.

Storm surge was a significant event. Sabine Pass had its highest water level recorded during Ike, with a maximum of 14.24 ft MLLW. This storm surge almost topped the seawall around Port Arthur, but large waves did crash over the seawall, causing some flooding of homes within 3 blocks of the seawall. In Orange County, Bridge City had nearly all of their homes flooded (over 3000), and this extended north to Rose City, and northeast to the city of Orange, where water topped the levee on the east side of town. Over 3000 homes were also flooded in Orange.

Maximum storm total rainfall was between 5 and 8 inches across Jefferson, Hardin, Orange, and southern Jasper counties.

Only one fatality occurred during Ike. A 40 year old man was trying to drive back to his home in Port Neches. His truck was swept off Highway 73 near Rainbow Bridge by the large storm surge and waves.

Total damages, however, were high. Loses are estimated to be at least 1.3 billion dollars across southeast Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Sep 12, 4:11 AM CST, 1 hour 49 minutes earlier.

Area forecast discussion, Sep 12, 4:11 AM CST, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
511 AM CDT FRI SEP 12 2008

...DANGEROUS HURRICANE IKE CONTINUES TOWARDS THE UPPER TEXAS
COAST...
...POTENTIALLY DEVASTATING STORM SURGE EXPECTED...

.DISCUSSION...

HURRICANE IKE CONTINUES MOVING TOWARDS THE TEXAS COAST THIS
MORNING WITH THE CLOUD SHIELD OF THE HURRICANE COVERING THE ENTIRE
GULF OF MEXICO. IKE CONTINUES TO BE A VERY LARGE HURRICANE WITH
TROPICAL STORM FORCE WINDS EXTENDING OUTWARD UP TO 275 MILES FROM
THE CENTER. THIS WINDS ARE ALREADY AFFECTING THE COASTAL WATERS
AND SOUTHEAST LOUISIANA...AND WILL SPREAD INTO SOUTH-CENTRAL AND
SOUTHWEST LOUISIANA DURING THE MORNING HOURS. BASED ON LATEST
WIND RADII HAVE EXPANDED HURRICANE WIND WARNING INTO THE LAKES
REGION OF SOUTHEAST TEXAS AND BEAUREGARD PARISH...WITH TROPICAL
STORM WIND WARNING REMAINING IN PLACE. TROPICAL STORM CONDITIONS
ARE EXPECTED OVER THE ENTIRE FORECAST AREA BY LATER THIS
AFTERNOON...WITH HURRICANE CONDITIONS LIKELY ALONG THE COAST AND
IN THE HURRICANE WIND WARNING AREAS THIS EVENING THROUGH TONIGHT.

SPC HAS PLACED PORTIONS OF CENTRAL AND SOUTH-CENTRAL LOUISIANA IN A
TORNADO WATCH THROUGH 1 PM. OUTER RAIN BANDS ASSOCIATED WITH IKE
ARE CURRENTLY MOVING ACROSS THE FORECAST AREA...AND TORNADOES WILL
BECOME INCREASINGLY LIKELY OVER THE WATCH AREA AS THE MORNING
WEARS ON. EXPECTED A TORNADO THREAT ACROSS THE ENTIRE CWA BY THIS
AFTERNOON.

SLOSH MODEL CONTINUES TO PAINT A FRIGHTENING STORM SURGE
SCENARIO FOR THE SOUTHEAST TEXAS AND SOUTHWEST LOUISIANA COASTAL
AREAS WITH UP TO A 20 FOOT STORM SURGE POSSIBLE ALONG THE
JEFFERSON COUNTY COAST AND POTENTIALLY HIGHER LEVELS AROUND
SABINE LAKE. THESE UNUSUALLY HIGH VALUES FOR A CATEGORY 2
HURRICANE ARE DUE TO THE LARGE WINDFIELD ASSOCIATED WITH IKE. WE
CANNOT STRESS ENOUGH THE EXTREME DANGER OF REMAINING ANYWHERE NEAR
THE COASTAL LAKES...BAYS...AND COAST DURING THIS HURRICANE.

&&

.AVIATION...

GUSTY WINDS ALREADY BEGINNING TO AFFECT ALL TERMINALS AS HURRICANE
IKE MOVES CLOSER TO THE REGION. WINDS WILL INCREASE THIS MORNING
WITH TROPICAL STORM CONDITIONS EXPECTED AT TAF SITES BY THIS
AFTERNOON. IFR VISIBILITIES AND CEILINGS CAN BE EXPECTED WITH
EXTREME TURBULENCE.

&&

.MARINE...

TROPICAL STORM CONDITIONS ARE NOW OCCURRING OVER MUCH OF THE
COASTAL WATERS WITH BUOY 42035 REPORTING GUSTS OF 35 KNOTS AND
SEAS OF 12 FEET. WINDS AND SEAS WILL INCREASE FURTHER WITH
HURRICANE CONDITIONS EXPECTED OVER THE GULF WATERS LATER TODAY
INTO TONIGHT. SEAS COULD REACH UP TO 35 FEET IN THE OUTER COASTAL
WATERS. ALL CRAFT SHOULD OBVIOUSLY REMAIN IN PORT.

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  85  79  82  77  85 /  70 100 100  70  60
KBPT  87  80  82  78  85 /  70 100 100  70  60
KAEX  86  77  84  76  86 /  50 100 100  70  60
KLFT  85  78  83  76  87 /  50 100 100  50  60

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...TROPICAL STORM WIND WARNING UNTIL 3 PM CDT SATURDAY FOR THE
     FOLLOWING ZONES: ACADIA...ALLEN...AVOYELLES...EVANGELINE...
     JEFFERSON DAVIS...LAFAYETTE...LOWER ST. MARTIN...RAPIDES...
     ST. LANDRY...UPPER ST. MARTIN...VERNON.

     FLASH FLOOD WATCH THROUGH SUNDAY MORNING FOR THE FOLLOWING
     ZONES: ACADIA...ALLEN...AVOYELLES...BEAUREGARD...
     CALCASIEU...CAMERON...EVANGELINE...IBERIA...JEFFERSON
     DAVIS...LAFAYETTE...LOWER ST. MARTIN...RAPIDES...ST.
     LANDRY...ST. MARY...UPPER ST. MARTIN...VERMILION...VERNON.

     HURRICANE WIND WARNING UNTIL 3 PM CDT SATURDAY FOR THE FOLLOWING
     ZONES: BEAUREGARD...CALCASIEU.

     HURRICANE WARNING FOR THE FOLLOWING ZONES: CAMERON...IBERIA...
     ST. MARY...VERMILION.

TX...FLASH FLOOD WATCH THROUGH SUNDAY MORNING FOR THE FOLLOWING
     ZONES: HARDIN...JASPER...JEFFERSON...NEWTON...ORANGE...
     TYLER.

     HURRICANE WIND WARNING UNTIL 3 PM CDT SATURDAY FOR THE FOLLOWING
     ZONES: HARDIN...JASPER...NEWTON...ORANGE...TYLER.

     HURRICANE WARNING FOR THE FOLLOWING ZONES: JEFFERSON.

GM...HURRICANE WARNING FOR THE FOLLOWING ZONES: COASTAL WATERS FROM
     CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM...COASTAL WATERS
     FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM...COASTAL
     WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
     LA OUT 20 NM...WATERS FROM CAMERON, LA TO HIGH ISLAND, TX
     EXTENDING FROM 20 NM TO 60 NM...WATERS FROM INTRACOASTAL
     CITY, LA TO CAMERON, LA EXTENDING FROM 20 NM TO 60 NM...
     WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
     LA EXTENDING FROM 20 NM TO 60 NM.

&&

SHAMBURGER
Hazardous weather outlook, Sep 12, 5:09 AM CST, 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
609 AM CDT FRI SEP 12 2008

GMZ450-452-455-470-472-475-LAZ027>033-041>045-051>055-TXZ180>182-
201-215-216-131115-
COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
LA OUT 20 NM-
WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM
TO 60 NM-
WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA
EXTENDING FROM 20 NM TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-
ALLEN-EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-
LAFAYETTE-UPPER ST. MARTIN-CAMERON-VERMILION-IBERIA-ST. MARY-
LOWER ST. MARTIN-TYLER-JASPER-NEWTON-HARDIN-JEFFERSON-ORANGE-
609 AM CDT FRI SEP 12 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...
SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

HURRICANE IKE WILL CONTINUE TO MOVE TOWARDS THE UPPER TEXAS COAST
TODAY AND IS EXPECTED TO MAKE LANDFALL NEAR GALVESTON TONIGHT.
TROPICAL STORM FORCE WINDS OF 40 MPH OR HIGHER ARE EXPECTED TO
SPREAD ACROSS ALL OF SOUTHEAST TEXAS AND SOUTHWEST LOUISIANA BY
THIS AFTERNOON. HURRICANE FORCE WINDS OF 75 MPH OR HIGHER ARE
EXPECTED ACROSS ALL OF SOUTHEAST TEXAS AND PORTIONS OF SOUTHWEST
LOUISIANA ALONG AND SOUTH OF A LINE FROM DERIDDER TO LAKE CHARLES
TO GRAND CHENIER LATER TODAY INTO TONIGHT.

MAJOR STORM SURGE FLOODING WILL BE SIGNIFICANT TO DEVASTATING IN
MANY AREAS...WITH A 20 TO 25 FOOT STORM SURGE EXPECTED ALONG THE
JEFFERSON COUNTY COAST AND AROUND SABINE LAKE...AND SLIGHTLY
LESSER VALUES ALONG THE CAMERON PARISH COAST AND AROUND VERMILION
BAY.

TORNADOES WILL BE POSSIBLE ACROSS ALL AREAS TODAY THROUGH
SATURDAY. INLAND FLOODING WILL ALSO BE LIKELY WHERE ANY PERSISTENT
RAIN BANDS SET UP ACROSS THE AREA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

HURRICANE IKE WILL MOVE NORTHWARD AWAY FROM THE REGION ON
SATURDAY...WITH RAIN CHANCES DIMINISHING FROM SUNDAY THROUGH
TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED TODAY INTO TOMORROW.

SHAMBURGER

In the hours before

Local storm report, Sep 12, 4:12 AM CST, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
512 AM CDT FRI SEP 12 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0511 AM     STORM SURGE      SABINE PASS             29.73N 93.89W
09/12/2008  E0.00 FT         JEFFERSON          TX   COAST GUARD

            STORM SURGE REPORTED GOING OVER DOCKS AT SABINE PASS
            BEHIND GOAT ISLAND ON THE WEST SIDE.

&&

SHAMBURGER
Local storm report, Sep 12, 4:15 AM CST, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
515 AM CDT FRI SEP 12 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 AM     STORM SURGE      1 S CAMERON             29.78N 93.30W
09/12/2008  M5.46 FT         CAMERON            LA   OFFICIAL NWS OBS

            CAMERON NOS TIDE GAGE MEASURED 5.46 FEET TIDE LEVEL.

&&

SHAMBURGER
Local storm report, Sep 12, 4:17 AM CST, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LAKE CHARLES LA
517 AM CDT FRI SEP 12 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0511 AM     STORM SURGE      SABINE PASS             29.73N 93.89W
09/12/2008  E4.54 FT         JEFFERSON          TX   COAST GUARD

            STORM SURGE REPORTED GOING OVER DOCKS AT SABINE PASS
            BEHIND GOAT ISLAND ON THE WEST SIDE. SABINE PASS NOS TIDE
            GAGE MEASURED 4.54 FEET TIDE LEVEL.

&&

SHAMBURGER
Local storm report, Sep 12, 4:20 AM CST, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
520 AM CDT FRI SEP 12 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0517 AM     STORM SURGE      14 SE BURNS POINT       29.45N 91.34W
09/12/2008  M4.90 FT         GMZ455             LA   OFFICIAL NWS OBS

            AMERADA PASS NOS TIDE GAGE MEASURED 4.90 FOOT TIDE LEVEL.

&&

SHAMBURGER
Local storm report, Sep 12, 4:25 AM CST, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
525 AM CDT FRI SEP 12 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 AM     STORM SURGE      CAMERON                 29.80N 93.30W
09/12/2008  E4.00 FT         CAMERON            LA   EMERGENCY MNGR

            CAMERON PARISH EMERGENCY MANAGER REPORTS 4 FEET OF WATER
            COVERING ROAD IN FRONT OF THE CAMERON COURTHOUSE.

&&

SHAMBURGER
Local storm report, Sep 12, 5:20 AM CST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LAKE CHARLES LA
620 AM CDT FRI SEP 12 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0511 AM     STORM SURGE      SABINE PASS             29.73N 93.89W
09/12/2008  E4.54 FT         JEFFERSON          TX   COAST GUARD

            STORM SURGE REPORTED GOING OVER DOCKS AT SABINE PASS
            BEHIND GOAT ISLAND ON THE WEST SIDE. SABINE PASS NOS TIDE
            GAGE MEASURED 4.54 FEET TIDE LEVEL.

0515 AM     STORM SURGE      1 S CAMERON             29.78N 93.30W
09/12/2008  M5.46 FT         CAMERON            LA   OFFICIAL NWS OBS

            CAMERON NOS TIDE GAGE MEASURED 5.46 FEET TIDE LEVEL.

0517 AM     STORM SURGE      14 SE BURNS POINT       29.45N 91.34W
09/12/2008  M4.90 FT         GMZ455             LA   OFFICIAL NWS OBS

            AMERADA PASS NOS TIDE GAGE MEASURED 4.90 FOOT TIDE LEVEL.

0525 AM     STORM SURGE      CAMERON                 29.80N 93.30W
09/12/2008  E4.00 FT         CAMERON            LA   EMERGENCY MNGR

            CAMERON PARISH EMERGENCY MANAGER REPORTS 4 FEET OF WATER
            COVERING ROAD IN FRONT OF THE CAMERON COURTHOUSE.

&&

SHAMBURGER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 hurricane (typhoon), 2 storm surge/tide, 1 tropical storm. Local standard time, as filed.

Storm Surge/Tide, Jefferson

When
September 12, 6:00 AM CST to September 14, 6:00 AM CST
Where
Jefferson forecast zone
Property damage
$500 million
Reported by
NWS Storm Survey

A 14-15 storm surge at Sabine Pass resulted in the highest water level ever recorded at that location. Any home that was not elevated was destroyed. The storm surge did not top the seawall in Port Arthur, but wave action on top of the surge did. At least 100 homes were flooded in Port Arthur. The surge also backed up Hillebrandt and Taylor Bayou west of Port Arthur, causing widespread flooding in the Hillebrandt, Hamshire, and Fannett communities. The surge also backed up the Neches River in Beaumont, where some homes along the river flooded. In total, at least 4000 homes were flooded county-wide.

Storm Surge/Tide, Orange

When
September 12, 6:00 AM CST to September 14, 6:00 AM CST
Where
Orange forecast zone
Deaths
1 direct, 0 indirect
Property damage
$500 million
Reported by
NWS Storm Survey

A storm surge as high as 10 to 12 feet reached Bridge City and downtown Orange. A 40 year old man died in Bridge City when his truck was washed off Highway 73 near the Rainbow Bridge. Over 8000 homes were flooded.

Hurricane (Typhoon), Jefferson

When
September 12, 7:00 PM CST to September 13, 7:00 AM CST
Where
Jefferson forecast zone
Category
1
Property damage
$100 million
Reported by
NWS Storm Survey

Hurricane Ike caused category 1 wind damage across Jefferson County. Many trees and power lines were downed, some landing on homes and businesses.

Tropical Storm, Newton

When
September 12, 7:00 PM CST to September 13, 7:00 AM CST
Where
Newton forecast zone
Property damage
$5.0 million
Reported by
NWS Storm Survey

Hurricane Ike cuased tropical storm force wind gusts of 50 to 60 mph. This resulted in widespread trees and power lines downed, some landing on homes and businesses.

Hurricane (Typhoon), Orange

When
September 12, 9:00 PM CST to September 13, 7:00 AM CST
Where
Orange forecast zone
Category
1
Property damage
$75 million
Reported by
NWS Storm Survey

Hurricane Ike caused category 1 wind damage across Orange County. Many trees and power lines were downed, some landing on homes and businesses.

Hurricane (Typhoon), Hardin

When
September 12, 10:00 PM CST to September 13, 8:00 AM CST
Where
Hardin forecast zone
Category
1
Property damage
$70 million
Reported by
NWS Storm Survey
Coordinates
30.332, -94.390 (the zone’s center; the record gives no point)

Hurricane Ike caused category 1 wind damage across Hardin County. Many trees and power lines were downed, some landing on homes and businesses.

Hurricane (Typhoon), Jasper

When
September 12, 11:00 PM CST to September 13, 8:00 AM CST
Where
Jasper forecast zone
Category
1
Property damage
$53 million
Reported by
NWS Storm Survey

Hurricane Ike caused category 1 wind damage across southern Jasper County. Many trees and power lines were downed, some landing on homes and businesses.

Hurricane (Typhoon), Tyler

When
September 13, 1:00 AM CST to 8:00 AM CST
Where
Tyler forecast zone
Category
1
Property damage
$45 million
Reported by
NWS Storm Survey
Coordinates
30.771, -94.377 (the zone’s center; the record gives no point)

Hurricane Ike caused category 1 wind damage across Tyler County. Many trees and power lines were downed, some landing on homes and businesses.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Storm Surge/Tide, Orange2008-09-1340MaleVehicle/Towed TrailerDirect

What these are

Storm Surge/Tide
Water pushed ashore above the normal tide by a storm’s winds and low pressure.
Hurricane (Typhoon)
A tropical cyclone with sustained winds of 64 knots (74 mph) or more, filed per forecast zone for its wind, and with separate events for its flooding, surge and tornadoes.
Tropical Storm
A tropical cyclone with sustained winds of 34 to 63 knots (39 to 73 mph).

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, September 2008The 2008 hurricane season

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 136895, 136896, 136891, 136894, 136892, 136889, 136890, 136893.